Wildfire, Eastern Las Animas County
- When
- May 27, 3:02 PM MST to 9:00 PM MST
- Where
- Eastern Las Animas County forecast zone
- Reported by
- OTHER FEDERAL AGENCY
- Coordinates
- 37.316, -104.039 (the zone’s center; the record gives no point)
A grass fire erupted in extreme eastern Las Animas County and western Baca County in the Comanche National Grasslands and on private land south and east of Kim, consuming 1500 acres.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
A grass fire erupted in extreme eastern Las Animas County and western Baca County in the Comanche National Grasslands and on private land south and east of Kim, consuming 1500 acres.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 27, 2:05 PM MST, 57 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 305 PM MDT SAT MAY 27 2006 .SHORT TERM... (TONIGHT AND SUNDAY) ...SEVERE FIRE WEATHER CONDITIONS THIS EVENING AND SUNDAY... CURRENTLY...WATER VAPOR IMAGERY AND RUC MODEL UPPER AIR ANALYSES SHOWED A CLOSED LOW OVER THE PACIFIC NW WITH UPPER TROUGH EXTENDING INTO NEVADA. TROUGH AND LOW HAVE MOVED EAST AND DEEPEND AS 110 TO 120 KT JET ROUNDS THE BASE OF THE TROUGH AS EVIDENCED BY ENHANCED CLOUD DEVELOPMENT OVER SOUTHERN NEVADA. MID AND HIGH LEVEL CLOUDS SPREADING INTO WESTERN COLORADO NOT WELL REPRESENTED BY MODELS. WELL DEFINED DRY SLOT OVER MOST OF PUB CWFA. SURFACE DEWPOINTS EXTREMELY LOW AS TEMPS CLIMB. RELATIVE HUMIDITIES IN THE SINGLE DIGITS ACROSS THE EAST. WINDS PICKING UP AS FORECAST. TONIGHT...CONTINUED MILD TEMPERATURES AND POOR RH RECOVERY. UPPER TROUGH OUT WEST WILL MOVE EAST WITH JET MAX LAYING ACROSS WESTERN COLORADO. NAM12 CRANKS 500MB WINDS UP TO AROUND 60 KTS LATE TONIGHT OVER THE MOUNTAINS WITH DRY SOUTHWEST FLOW. MAY SEE AN ISOLATED SHOWER OVER WESTERN MOUNTAINS AS MID/UPR LEVEL MOISTURE MOVES THROUGH BUT NOT ENOUGH COVERAGE TO BE CONCERNED ABOUT SO LEFT POPS OUT EXCEPT FOR HIGHER ELEVATIONS ALONG THE CONTINENTAL DIVIDE. SUNDAY...PAC NW UPPER LOW LIFTS OUT AND KEEPS THE FORECAST AREA IN STRONG SOUTHWEST FLOW. SURFACE WINDS INCREASE ACROSS THE EASTERN PLAINS EARLY AS SURFACE LOW FORMS OVER NORTHEAST COLORADO. STILL INCREDIBLY DRY AND WITH INCREASING WINDS FEEL RED FLAG WARNING SHOULD REMAIN IN EFFECT FOR SUNDAY. -WFF- .LONG TERM... (SUNDAY NIGHT THROUGH SATURDAY) MAIN LONG TERM CONCERNS ARE THE AMOUNT OF COOLING AND PRECIP CHANCES THROUGH MID WEEK. SUNDAY NIGHT-TUESDAY...MODERATE SOUTHWEST FLOW ALOFT ACROSS THE REGION THROUGH MONDAY BECOMES MORE WESTERLY TUESDAY AS BROAD UPPER TROUGH ACROSS THE GREAT BASIN CONTINUES TO LIFT OUT ACROSS THE NORTHERN ROCKIES AND INTO THE NORTHERN HIGH PLAINS AND UPPER GREAT LAKES REGION. A DRY FRONT STILL LOOKS TO MOVE ACROSS THE EASTERN PLAINS LATE SUNDAY NIGHT/EARLY MONDAY...ALLOWING FOR COOLER TEMPERATURES AND SLIGHTLY MORE LOW LEVEL MOISTURE IN EASTERLY LOW LEVEL UPSLOPE FLOW. THE COOLER AIR ALOFT MOVING ACROSS THE REGION WITH THE PASSING SYSTEM SHOULD HELP REDUCE THE CRITICAL FIRE POTENTIAL ACROSS THE AREA...ESPECIALLY THE EASTERN PLAINS...AND WILL NOT ISSUE ANY FIRE WEATHER HIGHLIGHTS FOR MONDAY ATTM. MODELS INDICATING MINOR DISTURBANCES EMBEDDED IN THE FLOW ACROSS THE REGION MONDAY AND TUESDAY...THOUGH DIFFER IN AMOUNT OF AVAILABLE MOISTURE. HAVE KEPT CURRENT ISOLATED LATE AFTERNOON AND EVENING POPS IN TACT ACROSS THE EASTERN MTS AND PLAINS...WITH BEST POPS ACROSS THE FAR SE PLAINS WHERE LATEST GFS WHERE BEST LOW LEVEL MOISTURE SHOULD BE IN PLACE. A BETTER CHANCE OF ORGANIZED CONVECTION AND WETTING PRECIP REMAINS IN THE OFFING FOR TUESDAY...AS LOW LEVEL UPSLOPE FLOW REMAINS IN PLACE ACROSS THE PLAINS. WEDNSDAY-SATURDAY...WEST TO NORTHWEST FLOW SETS UP ACROSS THE REGION AS UPPER LEVEL RIDGING BEGINS TO BUILD BACK ACROSS THE GREAT BASIN. ENOUGH MOISTURE REMAINS IN PLACE...ESPECIALLY ACROSS THE EASTERN PLAINS...AS SOUTHERLY RETURN FLOW SETS UP THROUGH THURSDAY...ALONG WITH DAYTIME HEATING AND MINOR DISTURBANCES IN THE FLOW...TO KEEP CURRENT SLIGHT CHANCE POPS IN PLACE THROUGH THURSDAY. THE GREAT BASIN UPPER RIDGE THEN LOOKS TO MOVE ACROSS THE AREA INTO THE WEEKEND...WITH TEMPERATURES WARMING TO ABOVE SEASONAL AVERAGES ONCE AGAIN. THERE WILL PROBALLY BE ENOUGH MOISTURE UNDER THE RIDGE TO KEEP A MENTION OF ISOLATED DIURNAL THUNDERSTORMS INTO THE WEEKEND. -MW && .PUB WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR COZ220-COZ221- COZ222-COZ223-COZ224-COZ225-COZ226-COZ227-COZ228-COZ229-COZ230- COZ231-COZ232-COZ233-COZ234-COZ235-COZ236-COZ237. RED FLAG WARNING FROM 9 AM TO 9 PM MDT SUNDAY FOR COZ220-COZ221- COZ222-COZ223-COZ224-COZ225-COZ226-COZ227-COZ228-COZ229-COZ230- COZ231-COZ232-COZ233-COZ234-COZ235-COZ236-COZ237. && 21/23
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 645 AM MDT SAT MAY 27 2006 COZ058>089-093>099-281245- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 645 AM MDT SAT MAY 27 2006 ...RED FLAG WARNING IN EFFECT FOR MUCH OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL...AND SOUTHEAST COLORADO FROM 9 AM THIS MORNING TO 9 PM MDT THIS EVENING... ...RED FLAG WARNING IN EFFECT FOR MUCH OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL...AND SOUTHEAST COLORADO FROM 9 AM TO 9 PM MDT SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT EXTREME FIRE WEATHER CONDITIONS WILL BE LIKELY LATER THIS MORNING THROUGH THIS EVENING. THE COMBINATION OF LONG TERM MODERATE TO EXTREME DROUGHT STRESS FUELS...VERY LOW DAYTIME HUMIDITY VALUES...MUCH ABOVE AVERAGE TEMPERATURES...AN UNSTABLE AIRMASS...AND WINDY TO VERY WINDY CONDITIONS COULD LEAD TO ERRATIC AND DANGEROUS FIRE WEATHER CONDITIONS FROM 9 AM THIS MORNING TO 9 PM MDT THIS EVENING. IF FIRES START...THEY WILL QUICKLY BECOME UNCONTROLLABLE AND DANGEROUS...INCLUDING EXPLOSIVE FIRE GROWTH. THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY EXTREME FIRE DANGER WILL OCCUR ON SUNDAY AS WARM AND DRY WEATHER CONTINUES TO AFFECT THE REGION. A STRONG JET STREAM MOVING INTO THE NORTHERN ROCKIES WILL RESULT IN WIDESPREAD SOUTH TO SOUTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH. WINDS OF 40 TO 50 MPH CAN BE EXPECTED OVER THE MOUNTAIN PASSES. COMBINED WITH VERY LOW RELATIVE HUMIDITIES...THIS WILL PROMOTE EXTREMELY DANGEROUS FIRE BEHAVIOR. IN ADDITION... ISOLATED THUNDERSTORMS WITH LOCALLY STRONG WIND GUSTS AND LITTLE PRECIPITATION WILL BE POSSIBLE OVER THE NORTHERN MOUNTAINS. ISOLATED THUNDERSTORMS WILL BE POSSIBLE OVER MUCH OF THE OUTLOOK REGION THROUGH FRIDAY...ESPECIALLY OVER THE EASTERN PLAINS IN THE LATE AFTERNOONS AND EVENINGS. SMALL HAIL...FREQUENT LIGHTNING...AND LOCALLY GUSTY WINDS CAN BE EXPECTED WITH ANY STORMS THAT DEVELOP. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS WILL NOT BE NEEDED TODAY AND TONIGHT. METZE/ROSE
The national radar mosaic for the moment the first event began.
2 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2006Every state in 2006This day in weather historyWarnings in Colorado, May 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5508277, 5508278.